ST. PAUL, MN – A new study adds weight to the argument that, for some epilepsy medications, generic drugs should not be substituted for brand-name drugs, at least not without informing the patient and physician.
In an attempt to curtail the rising costs of prescription drugs, many states and health plans have required pharmacists to fill prescriptions with the least expensive available drug, often a generic drug.
“In many cases, the drugs are interchangeable,” said study author and neurologist B.J. Wilder, MD, professor emeritus of the University of Florida in Gainesville. “But for some epilepsy medications, switching products can result in toxic side effects or loss of seizure control.”
The effects of taking generic or brand-name versions of the drug phenytoin on a full stomach were examined in the study, which was published in the August 28 issue of Neurology, the scientific journal of the American Academy of Neurology.
Phenytoin is the most widely used epilepsy drug in the United States. The drug’s unique properties make it more likely that changes in the formulation of the drug can alter the amount of the drug absorbed into the bloodstream, Wilder said.
“Unlike many other drugs, phenytoin does not respond in the body in a linear fashion,” Wilder said. “For example, a 6-percent change in the rate at which the drug is absorbed by the body, or bioavailability, can result in a 25-percent increase in the amount of phenytoin in the blood.”
Phenytoin also has a narrow therapeutic range, or a narrow margin between the amount needed to be effective in stopping seizures and the amount that causes toxic side effects.
For the study, 24 healthy volunteers were given a single dose of either the generic or brand-name phenytoin at the time of a high-fat meal. Two weeks later, they received the other drug.
When switching from the brand-name drug to the generic, the bioavailability of the generic drug was 13 percent lower than that of the brand-name drug.
Researchers then simulated the impact of switching drugs on the level of phenytoin in the blood, using data on how the drugs interact with the body previously obtained from 30 people with epilepsy.
The simulations suggested that the 13-percent decrease in bioavailability in substituting the generic drug for the brand-name drug would result in a 37-percent decrease, on average, in the concentration of phenytoin in the blood. “For 46 percent of the patients, that would mean they no longer have enough of the drug in their bodies to control their seizures,” Wilder said. Substituting the brand-name drug for a patient using the generic would increase the blood concentration by an average of 102 percent, according to the simulation.
“That would likely cause 84 percent of the patients to have too much of the drug in their bodies, which could lead to serious side effects,” Wilder said.
The study points out problems with the U.S. Food and Drug Administration policies on generic drugs, according to neurologist Ronald Lesser, MD, of Johns Hopkins University School of Medicine in Baltimore, MD, who co-wrote an editorial accompanying the study.
The variability of the generic formulation of the drug should be the same as the variability of the original formulation of the drug, Lesser said. Lesser also points out that switching to a lower-cost product often means that more monitoring is needed to maintain the level of the drug in the patient. “The cost of the additional monitoring may exceed the savings from using the generic product,” he said. “This problem could be solved if the variability of the two formulations were the same.”
The American Academy of Neurology (AAN) issued an assessment in 1990 on generic substitution for anti-epileptic medication. The assessment can be found at www.aan.com. The AAN, an association of more than 17,500 neurologists and neuroscience professionals, is dedicated to improving patient care through education and research.
The above post is reprinted from materials provided by American Academy Of Neurology. Note: Materials may be edited for content and length.
Cite This Page: